Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

May 8, 2005Jackson County, Minnesota; Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 8:33 PM CDT for Jackson County, Minnesota; Dickinson County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 8:33 PM CDT (01:33 UTC)
Expired
May 8, 2005, 9:16 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr
May 8, 5:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 090133
SVRFSD
IAC059-MNC063-090215-
/O.NEW.KFSD.SV.W.0068.050509T0133Z-050509T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 915 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF LAKE PARK...OR ABOUT 14 MILES
  WEST OF SPIRIT LAKE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE PARK AROUND 840 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4334 9542 4325 9532 4356 9498 4364 9522

$$
04
2 follow-up statements
000 
WWUS53 KFSD 090155
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT SUN MAY 8 2005

IAC059-090204-
/O.CAN.KFSD.SV.W.0068.000000T0000Z-050509T0215Z/
DICKINSON IA-
854 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWEST MINNESOTA.

LAT...LON 4352 9521 4351 9489 4383 9488 4382 9521

$$

MNC063-090215-
/O.CON.KFSD.SV.W.0068.000000T0000Z-050509T0215Z/
JACKSON MN-
854 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
JACKSON COUNTY...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF JACKSON...OR ABOUT NEAR
SPIRIT LAKE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEFIELD AROUND 910 PM CDT
  JACKSON AROUND 915 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWEST MINNESOTA.

LAT...LON 4352 9521 4351 9489 4383 9488 4382 9521

$$
04
000 
WWUS53 KFSD 090216
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SUN MAY 8 2005

MNC063-090226-
/O.EXP.KFSD.SV.W.0068.000000T0000Z-050509T0215Z/
JACKSON MN-
916 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 915
PM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWEST MINNESOTA.

LAT...LON 4352 9521 4351 9489 4383 9488 4382 9521

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 8, 2:25 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN MAY 8 2005

.DISCUSSION...

UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS
ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER
EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF
AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING
CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG
TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING  IN OR
JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER
SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG
TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND
WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF
THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED
CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY
SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED
SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT
FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET
PERIOD AHEAD OF NEXT MAJOR WAVE.

WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL
AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY
MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER
WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH
THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA
INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH
NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS
THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA.
BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A
DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH.

NO MAJOR CHANGES TO TEMPERATURES.

FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE
THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE
WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE
SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED
POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME
CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD
SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS
SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH
FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 8, 1:13 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN MAY 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
113 PM CDT SUN MAY 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL
SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  WITH BOTH AREAS OF STORMS...THERE IS ALSO AN
ISOLATED TORNADO THREAT THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO
THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF
THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND
EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES
RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA.  SPOTTER ACTIVATION WILL
BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 8, 7:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 SW MINNEOTA           44.50N 96.07W
05/08/2005  0.88 INCH        LYON               MN   TRAINED SPOTTER

&&

PS
Special weather statement, May 8, 7:29 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT SUN MAY 8 2005

NEZ013-SDZ038-039-052>055-058>071-090100-
AURORA-BEADLE-BON HOMME-CHARLES MIX-CLAY-DAVISON-DIXON NE-DOUGLAS-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MCCOOK-MINER-
MINNEHAHA-SANBORN-TURNER-UNION-YANKTON-
729 PM CDT SUN MAY 8 2005

...TORNADO WATCH NUMBER 232 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 232 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES.

IN SOUTH DAKOTA...BEADLE...KINGSBURY...JERAULD...SANBORN...MINER...
LAKE...AURORA...DAVISON...HANSON...MCCOOK...MINNEHAHA...CHARLES
MIX...DOUGLAS...HUTCHINSON...TURNER...LINCOLN...BON HOMME...
YANKTON...CLAY AND UNION.
IN NEBRASKA...DIXON COUNTY.

THE CHANCE FOR THUNDERSTORMS HAS SHIFTED EAST OF THE AREA.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-056-090200-
BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DICKINSON IA-IDA IA-JACKSON MN-LINCOLN MN-LYON IA-LYON MN-MOODY-
MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-
ROCK MN-SIOUX IA-WOODBURY IA-
729 PM CDT SUN MAY 8 2005

...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT...

TORNADO WATCH NUMBER 232 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
FOLLOWING LOCATIONS.

BROOKINGS AND MOODY COUNTIES IN SOUTH DAKOTA...DAKOTA COUNTY IN FAR
NORTHEAST NEBRASKA...ALL OF SOUTHWEST MINNESOTA...ALL OF NORTHWEST
IOWA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
WEATHER IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD
BE ALERT FOR THREATENING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

 JH
Local storm report, May 8, 7:31 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 S GEORGE              43.27N 96.00W
05/08/2005  1.00 INCH        LYON               IA   PUBLIC

&&

PS
Local storm report, May 8, 7:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             LE MARS                 42.79N 96.17W
05/08/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0741 PM     HAIL             MERRILL                 42.72N 96.25W
05/08/2005  0.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 7:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 W JACKSON             43.62N 95.13W
05/08/2005  0.88 INCH        JACKSON            MN   TRAINED SPOTTER

0525 PM     HAIL             5 WNW WARD              44.18N 96.55W
05/08/2005  0.75 INCH        MOODY              SD   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 8:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             SPENCER                 43.15N 95.15W
05/08/2005  0.88 INCH        CLAY               IA   TRAINED SPOTTER

0517 PM     HAIL             15 WSW LAKEFIELD        43.59N 95.45W
05/08/2005  0.75 INCH        JACKSON            MN   PUBLIC

0530 PM     HAIL             2 NNW BREWSTER          43.72N 95.48W
05/08/2005  0.88 INCH        NOBLES             MN   TRAINED SPOTTER

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSevere Thunderstorm WarningFSDLyon24 min
May 8, 7:39 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux37 min
May 8, 8:21 PM CDTFlash Flood WarningFSDPlymouth3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.